Nausea, vomiting, and diarrhea are common side effects of many drugs. Common offenders include
In addition to antibiotic-associated diarrhea, antibiotic use may cause Clostridioides difficile –induced diarrhea Clostridioides (formerly Clostridium) difficile-Induced Colitis Clostridioides difficile (C. difficile)–induced colitis is an inflammation of the large intestine (colon) that results in diarrhea. The inflammation is caused by toxin produced... read more .
Laxative abuse can lead to weakness, vomiting, diarrhea, electrolyte loss, and other disturbances.
Recognizing that a drug is causing gastroenteritis can be difficult. In mild cases, a doctor can have a person stop taking the drug and later start taking it again. If the symptoms subside when the person stops taking the drug and resume when the person starts taking the drug again, then the drug may be the cause of the gastrointestinal symptoms. In severe cases of gastroenteritis, a doctor may instruct the person to stop taking the drug permanently.